Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

March 25, 2021Polk County, Tennessee

NWS Morristown, TN issued this special weather statement at Mar 25, 2021, 11:06 PM EDT for Polk County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2021, 11:06 PM EDT (03:06 UTC)
Expired
Mar 25, 2021, 11:45 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

County Polk County, TN

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS84 KMRX 260306
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
1106 PM EDT Thu Mar 25 2021
 
NCZ060-TNZ087-101-102-260345-
Cherokee NC-West Polk TN-East Polk TN-Southeast Monroe TN-
1106 PM EDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...POLK AND
SOUTHEASTERN MONROE COUNTIES UNTIL 1145 PM EDT...

At 1105 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Eton, or 10 miles north of Chatsworth, moving
northeast at 60 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Coker Creek, Conasauga,
Violet, Big Frog Mountain, Citico, Turtletown, Hiawasse Dam and
Archville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 200 AM EDT for east
Tennessee.

LAT...LON 3499 8478 3501 8476 3525 8439 3524 8437
      3529 8432 3544 8407 3537 8401 3535 8404
      3531 8404 3524 8401 3522 8397 3523 8391
      3522 8389 3499 8441
TIME...MOT...LOC 0305Z 237DEG 54KT 3493 8477 

$$

BW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 25, 9:43 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 25, 9:43 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
943 PM EDT Thu Mar 25 2021

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

The rain cooled wedge has been holding over our area so far, with
the warm front to our south and west across northern GA, far NE
AL, and then north into middle TN. With a lack of surface based
convective energy, we have seen plenty of elevated thunder but no
severe storms so far over our area. However, the front is nudging
northeast toward Marion County, and it still appears it will make
at least some additional progress to the north into our area
ahead of the approaching cold front. Given the presence of copious
shear, there remains a threat of severe storms especially south
and west as the line of convection to our west moves in over the
next few hours, including the threat of an isolated tornado. While
the threat of prolonged heavy rain has diminished, given the very
heavy rain rates with these thunderstorms will alllow the flash
flood watch to continue as is. Have seen wind gusts into the 50 to
75 mph range in some of the usual spots for mountain wave
enhancement, so the high wind warning will be allowed to continue
as well. Will make some adjustments to the PoPs/Wx to better fit
latest radar trends and timing, and will also make adjustments to
lower winds in the valley early tonight and to lower temps for
this evening in line with latest obs.

&&

.AVIATION...
00Z TAF DISCUSSION.

Will see another round of showers and thunderstorms move through
overnight. Expect VFR conditions dipping to MVFR or lower at
times, especially with the more significant showers/storms.
Clearing will move in later tonight, with VFR conditions then
persisting through the end of the period. Winds will become gusty
from the south and southwest tonight before becoming more
westerly/northwest and diminishing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             54  73  51  75  63 /  80   0  30  70  70
Knoxville McGhee Tyson Airport, TN  55  71  47  69  61 /  80  10  10  70  70
Oak Ridge, TN                       53  72  47  69  60 /  80   0  10  70  80
Tri Cities Airport, TN              55  69  43  70  57 /  80   0   0  60  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 8 AM EDT Friday for Cherokee-Clay.

     Wind Advisory until 5 AM EDT Friday for Cherokee-Clay.

TN...High Wind Warning until 5 AM EDT Friday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Flash Flood Watch until 8 AM EDT /7 AM CDT/ Friday for Anderson-
     Bledsoe-Blount Smoky Mountains-Bradley-East Polk-Hamilton-
     Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-North
     Sevier-Northwest Blount-Northwest Monroe-Rhea-Roane-
     Sequatchie-Sevier Smoky Mountains-Southeast Monroe-West
     Polk.

     Wind Advisory until 5 AM EDT /4 AM CDT/ Friday for Anderson-
     Bledsoe-Bradley-Campbell-Claiborne-East Polk-Grainger-
     Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott-Sequatchie-Sullivan-Union-
     Washington-West Polk.

VA...Wind Advisory until 5 AM EDT Friday for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Mar 25, 9:51 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
951 PM EDT Thu Mar 25 2021

NCZ061-TNZ014>018-037>047-070-073-074-VAZ001-002-005-006-008-
270200-
Clay-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-Grainger-
Hamblen-Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington-Unicoi-Northwest Carter-
Southeast Carter-Jefferson-North Sevier-Sevier Smoky Mountains-
Lee-Wise-Scott-Russell-
951 PM EDT Thu Mar 25 2021

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight with moderate to heavy
rainfall expected. The primary hazards will be damaging winds.
However, there remains a threat for a few tornadoes late this
evening and tonight, and a few of the stronger storms could have
damaging hail. There is a threat for localized flash flooding as
rainfall rates will be high. See the Flash Flood Watch for
additional information.

Strong winds are also expected across the area with gusts to near
40 mph possible area-wide at least briefly. See the Wind Advisory
for additional information. Damaging winds are expected in the
Tennessee mountains and adjacent foothills tonight where gusts
will likely exceed 70 mph. See the High Wind Warning for
additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There could be some storms Saturday afternoon and evening, a few
strong. Heavy rains could cause some isolated flooding problems
Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed this afternoon into tonight.

NCZ060-TNZ012-013-035-036-067>069-071-072-081>087-098>102-270200-
Cherokee-Scott-Campbell-Morgan-Anderson-Roane-Loudon-Knox-
Northwest Blount-Blount Smoky Mountains-Sequatchie-Bledsoe-Rhea-
Meigs-McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-
Bradley-West Polk-East Polk-
951 PM EDT Thu Mar 25 2021 /851 PM CDT Thu Mar 25 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina and east Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight with moderate to heavy
rainfall expected. The primary hazards will be damaging winds.
However, there remains a threat for a few tornadoes late this
evening and tonight, and a few of the stronger storms could have
damaging hail. There is a threat for localized flash flooding as
rainfall rates will be high. See the Flash Flood Watch for
additional information.

Strong winds are also expected across the area with gusts to near
40 mph possible area-wide at least briefly. See the Wind Advisory
for additional information. Damaging winds are expected in the
Tennessee mountains and adjacent foothills tonight where gusts
will likely exceed 70 mph. See the High Wind Warning for
additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There could be some strong to possibly severe storms on and near
the Plateau Saturday afternoon and into Saturday evening.  Heavy
rains could cause some isolated flooding problems Saturday night
into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed this afternoon into tonight.

In the hours before

Local storm report, Mar 25, 7:02 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            KNOXVILLE               35.97N 83.95W
03/25/2021                   KNOX               TN   BROADCAST MEDIA

            STREET FLOODING AT THE INTERSECTION OF CEDAR
            BLUFF AND PARK WEST BLVD.

&&
Local storm report, Mar 25, 11:01 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1101 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     FLASH FLOOD      5 WNW HAYESVILLE        35.08N 83.89W
03/25/2021                   CLAY               NC   AMATEUR RADIO

            2 FEET OF WATER ON FIRES CREEK ROAD NEAR
            JOHNSON ROAD.

&&

GARUCKAS
Special weather statement, Mar 25, 11:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1106 PM EDT Thu Mar 25 2021

NCZ060-TNZ087-101-102-260345-
Cherokee NC-West Polk TN-East Polk TN-Southeast Monroe TN-
1106 PM EDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...POLK AND
SOUTHEASTERN MONROE COUNTIES UNTIL 1145 PM EDT...

At 1105 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Eton, or 10 miles north of Chatsworth, moving
northeast at 60 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Coker Creek, Conasauga,
Violet, Big Frog Mountain, Citico, Turtletown, Hiawasse Dam and
Archville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 200 AM EDT for east
Tennessee.

LAT...LON 3499 8478 3501 8476 3525 8439 3524 8437
      3529 8432 3544 8407 3537 8401 3535 8404
      3531 8404 3524 8401 3522 8397 3523 8391
      3522 8389 3499 8441
TIME...MOT...LOC 0305Z 237DEG 54KT 3493 8477

BW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 10:52 PM EDTRiver Flood WarningMRXPolk10 hr
Mar 25, 11:43 PM EDTSpecial Weather StatementMRXBledsoe, Loudon, Rhea, Roane47 min
Mar 25, 11:43 PM EDTSpecial Weather StatementMRXMonroe, Polk47 min
Mar 25, 11:46 PM EDTAreal Flood WarningMRXPolk5 hr
Mar 25, 11:55 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk65 min
Mar 26, 12:14 AM EDTSpecial Weather StatementMRXAnderson, Campbell, Morgan46 min
Mar 26, 12:36 AM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Greene, Hamblen, Hawkins, Jefferson and 1 more22 min
Mar 26, 1:01 AM EDTAreal Flood AdvisoryMRXGrainger, Hamblen, Hancock, Hawkins, Jefferson, Knox and 1 more3 hr
Mar 26, 1:23 AM EDTSpecial Weather StatementMRXBlount, Grainger, Hamblen, Jefferson, Knox, Loudon and 2 more52 min
Mar 26, 7:12 AM EDTRiver Flood WarningMRXCocke, Jefferson9 hr
Mar 26, 7:10 PM EDTFlash Flood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more44 hr

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.